- Difference between co-codamol and co-dydramol (active ingredients)
- Co-dydramol vs co-codamol: Availability of both drugs on prescription and over the counter options
- Which drug is more popular?
- Co-dydramol vs co-codamol – effectiveness. Is one better than the other?
- Common side effects
Difference between co-codamol and co-dydramol (active ingredients)Co-codamol and co-dydramol contain two active ingredients. Both drugs contain paracetamol with a standard amount of 500mg per tablet. The second active ingredient in both drugs is different. Co-codamol contains codeine, whereas co-dydramol contains dihydrocodeine. Codeine and dihydrocodeine belong to the same class of drugs called opioid analgesics. Dihydrocodeine is a synthetic form of codeine.
Co-dydramol vs co-codamol: Availability of both drugs on prescription and over the counter optionsCo-dydramol and co-codamol can be purchased over the counter from the pharmacy or prescribed by a doctor or another qualified prescriber.
Over the counter co-codamol and co-dydramolThe lower strength of co-codamol, classified as pharmacy-only medicine (P) contains 500mg of paracetamol and most commonly 8mg of codeine. It is possible to get co-codamol as a branded product with codeine content for up to 12.8mg per tablet (for example Solpadeine Max). Pharmacy-only co-dydramol is only sold as one branded product called Paramol. Each Paramol tablet contains 500mg of paracetamol and 7.46mg of dihydrocodeine. When sold in the pharmacy, both drugs come with several supply restrictions, for example:
- Pack size restrictions for up to 32 tablets or capsules
- Three days use only
- To be used only if another analgesic such as paracetamol or ibuprofen failed to relieve the pain
- Codeine/dihydrocodeine can be used in adults and children over 12 years of age (check box for specific restrictions)
Co-dydramol vs co-codamol: prescription-only optionsPrescription-only co-dydramol comes in three different strengths, each ‘stronger’ than over the counter option:
- Co-Dydramol 10/500mg tablets (10mg of dihydrocodeine and 500mg of paracetamol)
- Co-Dydramol 20/500mg tablets (20mg of dihydrocodeine and 500mg of paracetamol)
- Co-Dydramol 30/500mg tablets (30mg of dihydrocodeine and 500mg of paracetamol)
- Co-codamol 8mg/500mg (8mg of codeine and 500mg of paracetamol)
- Co-codamol 15mg/500mg (15mg of codeine and 500mg of paracetamol)
- Co-codamol 30mg/500mg (30mg of codeine and 500mg of paracetamol)
- Co-codamol 60mg/1000mg (60mg of codeine and 500mg of paracetamol)
Which drug is more popular?When looking at most popular prescription painkillers in the UK, co-codamol is significantly more prescribed than co-dydramol. Co-codamol is the second most prescribed painkiller, and one of the most prescribed drugs in the UK, whereas co-dydramol ranks somewhere in the middle of the list. In the last 12 months, around 15mln of prescriptions were issued for co-codamol vs 1.6mln prescriptions for co-dydramol (OpenPrescribing.net, 2021). Data source: OpenPrescribing.net (2021)
Co-dydramol vs co-codamol – Is one drug better than the other?Both dihydrocodeine and codeine are approximately one-sixth of morphine potency with similar potency (strength) between both drugs (Wilder-Smith et al., 1998). Both drugs are metabolised (converted into an active form) in a similar way. People may respond to codeine and dihydrocodeine treatment differently. One one side people may experience little or no effect from the treatment (poor metabolisers of codeine or dihydrocodeine), on the other, people who metabolise codeine or dihydrocodeine quickly (rapid and ultra-rapid metabolisers) may experience unwanted side effects, which can be severe in some cases. Combination of paracetamol and codeine or dihydrocodeine may provide better pain relief than taking either of the drugs alone.
Can you take other painkillers with co-codamol or co-dydramol?Individuals who take prescribed or over the counter co-codamol or co-dydramol may take other painkillers, for example, ibuprofen, aspirin or when prescribed, naproxen and other alternative non-steroidal-anti-inflammatory drugs (NSAIDs). Ibuprofen, aspirin and most commonly prescribed NSAID, naproxen, belong to a different class of medications called NSAIDs. Their work in the other way to opioid analgesics such as co-codamol and co-dydramol and therefore concomitant use is fine. Individuals who take co-cydramol or co-codamol, should not take paracetamol or combination products containing paracetamol, for example, ‘cold and flu’ medicines. Co-dydramol or co-codamol should not be taken at the same time with other opioid analgesics. Follow prescriber directions.
Common side effectsRegular use of co-dydramol and co-codamol may lead to addiction and tolerance (medication does not work as well as it did at the beginning of the treatment). Prolonged use of painkillers for headache can make symptoms worse. Both co-dydramol and co-codamol share many common side effects, including:
- Drowsiness and dizziness
- Nausea and vomiting (usually at the beginning of the treatment)
- Dry mouth
ConclusionCo-codamol and co-dydramol are similar opioid analgesics. Both drugs are available without a prescription, but only in lower strength. Higher-strength of co-codamol (containing more than 12.8mg of codeine) and co-dydramol (including more than 7.46mg of dihydrocodeine) are prescription-only medicines. References:
OpenPrescribing.net, EBM DataLab, University of Oxford (2021). Available at: https://openprescribing.net/ Accessed on 23/01/2021
Wilder-Smith CH, Hufschmid E, Thormann W. The visceral and somatic antinociceptive effects of dihydrocodeine and its metabolite, dihydromorphine. A cross-over study with extensive and quinidine-induced poor metabolisers. Br J Clin Pharmacol. 1998 Jun;45(6):575-81. doi: 10.1046/j.1365-2125.1998.00727.x. PMID: 9663813; PMCID: PMC1873649. Available at: https://dx.doi.org/10.1046%2Fj.1365-2125.1998.00727.x Accessed on 24/01/2021